Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 31, 2014, 5:30 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 31, 2014, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:42 PM CDT | FLASH FLOOD | Beloit, KS | FLOODING HAS BEEN REPORTED IN BELOIT...TO THE NORTH OF BELOIT AND TO THE EAST OF BELOIT. HIGHWAYS 24 AND 14 HAVE WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
618
WGUS53 KGID 312230
FFWGID
KSC089-123-010130-
/O.NEW.KGID.FF.W.0006.140831T2230Z-140901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 529 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN AND RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS FALLEN.
FLASH FLOODING IS EXPECTED AND WATER WAS REPORTED OVER HIGHWAY 14
IN THE BELOIT AREA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...FORMOSO...RANDALL AND
SCOTTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3981 9795 3936 9794 3930 9842 3957 9842
$$
FAY3 follow-up statements
018 WGUS73 KGID 312246 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 546 PM CDT SUN AUG 31 2014 KSC089-123-010130- /O.CON.KGID.FF.W.0006.000000T0000Z-140901T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL KS-JEWELL KS- 546 PM CDT SUN AUG 31 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES... AT 543 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN AND AROUND BELOIT. WATER COVERED PORTIONS OF HIGHWAYS 14 AND 24 IN THE BELOIT AREA. RADAR ESTIMATES RAINFALL OF ONE TO THREE AND A HALF INCHES HAVE FALLEN AND ADDITIONAL RANIFALL IS EXPECTED. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...FORMOSO...RANDALL AND SCOTTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 3981 9795 3936 9794 3930 9842 3957 9842 $$ FAY
807 WGUS73 KGID 312353 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 653 PM CDT SUN AUG 31 2014 KSC089-123-010130- /O.CON.KGID.FF.W.0006.000000T0000Z-140901T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL KS-JEWELL KS- 653 PM CDT SUN AUG 31 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES... AT 652 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING NORTH OF SIMPSON WITH WATER OVER ROAD K-194. RUNOFF FROM THE HEAVY RAINFALL WILL ALSO CAUSE LOWLAND FLOODING IN THE BELOIT AREA AND SOUTH OF FORMOSO. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BELOIT...GLEN ELDER...JEWELL...ASHERVILLE...FORMOSO...RANDALL AND SCOTTSVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 3981 9795 3936 9794 3930 9842 3957 9842 $$ FAY
024 WGUS73 KGID 010123 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 823 PM CDT SUN AUG 31 2014 KSC089-123-010132- /O.EXP.KGID.FF.W.0006.000000T0000Z-140901T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL KS-JEWELL KS- 823 PM CDT SUN AUG 31 2014 ...THE FLASH FLOOD WARNING FOR NORTHERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES WILL EXPIRE AT 830 PM CDT... THE FLASH FLOOD WARNING FOR NORTHERN MITCHELL COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING FOR EASTERN MITCHELL COUNTY. THE FLASH FLOOD WARNING FOR SOUTHEASTERN JEWELL COUNTY WILL BE ALLOWED TO EXPIRE. WATER LEVELS WERE RECEDING IN SOUTHEASTERN JEWELL COUNTY. LAT...LON 3981 9795 3936 9794 3930 9842 3957 9842 $$ FAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:01 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 31, 3:01 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 301 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID 60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED THUNDERSTORMS. MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START TO MOVE OUT OF THE AREA. LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST PART OF THE NIGHT. MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE POSSIBLE...SEVERE WEATHER IS NOT EXPECTED. TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL BEHIND THE DEPARTING WAVE. THE LLVL JET IS PROGGED TO INCREASE TO 40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO WITH SILENT POPS FOR NOW AND MONITOR. FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH HEIGHT RISES/RIDGING EXPANDING NORTH. DAYTIME TEMPS CONTINUE TO WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO MID 90S. ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT DEPENDING ON THE MODEL. GIVEN UNCERTAINTY IN TIMING WILL NOT DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR STORMS RETURNING THURSDAY NIGHT. THE BOUNDARY IS PROGGED TO SETTLE FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING ADDITIONAL CHANCES FOR CONVECTION. WITH TIME THE FRONT WILL PUSH SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS. IN THE COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1218 PM CDT SUN AUG 31 2014 MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST LATER IN THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...FAY AVIATION...JCB
Hazardous weather outlook, Aug 31, 3:36 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT SUN AUG 31 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011300- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 336 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO PROMOTE LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING HOURS...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 31, 4:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
450 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 7 E GLEN ELDER 39.50N 98.17W
08/31/2014 E1.75 INCH MITCHELL KS TRAINED SPOTTER
&&
JCBLocal storm report, Aug 31, 4:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL CARLETON 40.30N 97.67W
08/31/2014 M0.88 INCH THAYER NE EMERGENCY MNGR
DIME TO NICKEL HAIL
&&
DOXEYLocal storm report, Aug 31, 5:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
505 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL SHICKLEY 40.42N 97.72W
08/31/2014 M1.00 INCH FILLMORE NE EMERGENCY MNGR
&&
DOXEYLocal storm report, Aug 31, 5:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SHICKLEY 40.42N 97.72W
08/31/2014 E1.00 INCH FILLMORE NE TRAINED SPOTTER
&&
JCBLocal storm report, Aug 31, 5:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 N DAVENPORT 40.33N 97.81W
08/31/2014 M1.00 INCH THAYER NE PUBLIC
0500 PM HAIL BRUNING 40.34N 97.56W
08/31/2014 M0.50 INCH THAYER NE TRAINED SPOTTER
PEA TO MARBLE HAIL
&&
DOXEYLocal storm report, Aug 31, 5:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 4 W BELOIT 39.47N 98.18W
08/31/2014 M2.50 INCH MITCHELL KS LAW ENFORCEMENT
0526 PM HAIL BELOIT 39.47N 98.11W
08/31/2014 M1.50 INCH MITCHELL KS LAW ENFORCEMENT
&&
DOXEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:34 AM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Aug 31, 3:17 PM CDT | Special Weather Statement | GID | Jewell | 28 min |
| Aug 31, 3:38 PM CDT | Special Weather Statement | GID | Jewell | 22 min |
| Aug 31, 3:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| Aug 31, 4:07 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 38 min |
| Aug 31, 4:41 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 49 min |
| Aug 31, 4:45 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| Aug 31, 4:47 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 28 min |
| Aug 31, 4:51 PM CDT | Areal Flood Advisory | GID | Jewell, Mitchell | 3 hr |
| Aug 31, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 31 min |
| Aug 31, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 38 min |
| Aug 31, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 46 min |
| Aug 31, 5:56 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 34 min |
| Aug 31, 6:27 PM CDT | Special Weather Statement | GID | Mitchell | 48 min |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.